Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 30, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 3, 2017, 12:35 PM PDT for Riverside County, San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 12:35 PM PDT (19:35 UTC)
- Expired
- Aug 3, 2017, 3:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Santa Ana Mts radar (KSOX), 151 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
863
WGUS55 KPSR 031935
FFWPSR
CAC065-071-032230-
/O.NEW.KPSR.FF.W.0030.170803T1935Z-170803T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1235 PM PDT THU AUG 3 2017
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
Riverside County in southern California...
* Until 330 PM PDT
* At 1233 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. 1 to 1.5 inches of rain have
fallen. Flash flooding is expected to begin shortly.
* Flash flooding will remain over mainly rural areas of San
Bernardino and Riverside Counties.
LAT...LON 3408 11603 3407 11600 3406 11601 3403 11600
3403 11593 3398 11595 3398 11612 3412 11608
3412 11605
$$
THW2 follow-up statements
875
WGUS75 KPSR 032136
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
236 PM PDT THU AUG 3 2017
CAC065-071-032230-
/O.CON.KPSR.FF.W.0030.000000T0000Z-170803T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
236 PM PDT THU AUG 3 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR SAN
BERNARDINO AND RIVERSIDE COUNTIES...
At 225 PM PDT, Doppler radar indicated 1 to 1.5 inches of rain has
fallen over the warned area. While no flooding has been reported,
flash flooding is still possible.
Flash flooding will remain mainly over the northern portion of
Joshua Tree National Park...including the north entrance and in
rural areas of San Bernardino and Riverside Counties.
LAT...LON 3408 11603 3407 11600 3406 11601 3403 11600
3403 11593 3398 11595 3398 11612 3412 11608
3412 11605
$$
THW284
WGUS75 KPSR 032226
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
326 PM PDT THU AUG 3 2017
CAC065-071-032236-
/O.EXP.KPSR.FF.W.0030.000000T0000Z-170803T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
326 PM PDT THU AUG 3 2017
...THE FLASH FLOOD WARNING FOR SAN BERNARDINO AND RIVERSIDE COUNTIES
WILL EXPIRE AT 330 PM PDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3408 11603 3407 11600 3406 11601 3403 11600
3403 11593 3398 11595 3398 11612 3412 11608
3412 11605
$$
THWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 4:40 AM PDT, 7 hours 55 minutes earlier.
Area forecast discussion, Aug 3, 4:40 AM PDT, 7 hours 55 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 440 AM MST Thu Aug 3 2017 .UPDATE...Updated Aviation and Fire Weather Discussions... && .SYNOPSIS... Lingering monsoon moisture over the region is expected to keep storm chances going over the region through Friday, especially over the higher terrain. A dramatic decrease in thunderstorm activity is expected during the upcoming weekend, and continuing through much of next week, as increasing southwesterly flow pushes much drier air into the region. && .DISCUSSION... Today and Tonight... The upper-level vort max that helped to trigger widespread convective activity across SW AZ and SE CA yesterday/last night can be seen on WV satellite imagery at this hour spinning northward across eastern Riverside County. This feature is continuing to trigger scattered showers and thunderstorms over/around the Salton Sea. Winds aloft behind this vort max are beginning to shift to a more southwesterly direction this morning across SE CA and SW AZ as the upper-level ridge along the west coast begins to break down. The main impact from this change to a southwesterly flow will be to gradually import drier air into the region. Although a reduction in convective activity is expected due to the loss of moisture and less favorable southwesterly flow, at least slight chances of storms are still forecast across all of our cwa, due to a bit better wind shear profile through the column. Temperatures are expected to warm a bit across south-central AZ due to less cloud cover. Friday and Friday night... A more noticeable reduction in convective active is expected across the western and central parts of our cwa during this period, as the winds aloft become more westerly as upper-level trofing begins to set up along the CA coast, undercutting the very strong ridging that is currently in place along the Pac NW coast. These westerly winds will finally begin to pull much drier air into the region, with PWATS falling to near 1.00 inch across SE CA and SW AZ by Friday afternoon. Still, a rather active day on Friday is possible across southern Gila County, due to lingering moisture and favorable upslope flow. Saturday through next Wednesday... Model guidance continues to be in excellent agreement that a solid break in the monsoon will occur during this period as weak trofing becomes established along the west coast, with light westerly flow persisting over our cwa. PWATs are expected to fall to 0.75 inch, or even lower across parts of our cwa. Fortunately, temperatures are not expected to stray far from normal, with 500mb heights being kept mainly in the 588-592dm range during the period. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Very light showers should remain on the Phoenix weather radar and will continue to lift through Maricopa county through mid morning. Mostly BKN mid cloud layers will persist through late morning before scattering out into this afternoon. Storm activity today should be reduced somewhat due to the beginning of a drying trend, but can't rule out an isolated storm affecting the metro area late this afternoon and evening. Southeast California/Southwest Arizona including KIPL and KBLH: Area of showers and isolated thunder will continue to be possible near KBLH at least through much of the morning. SCT to BKN mid and high CIGS will linger through much of the day, but some clearing is likely this evening. . Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday: Overall fairly dry air will be in place across much of the region as westerly flow aloft dominates through the period. Thunderstorm chances will be focused mainly across the high terrain of eastern Arizona. Minimum relative humidities will drop into the teens across the lower deserts to above 20-30 percent for the higher terrain of Gila County. High temperatures will remain near or slightly below normals through the period. Winds will generally be on the light side, but afternoon southwest to westerly breeziness is likely most days.. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Percha AVIATION...Nolte/Kuhlman FIRE WEATHER...Kuhlman
In the hours before
Local storm report, Aug 3, 10:41 AM PDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1041 AM MST THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD 4 N QUARTZSITE 33.72N 114.22W
08/03/2017 LA PAZ AZ LAW ENFORCEMENT
HIGHWAY 95 IN THE VICINITY OF MILEPOST 112
IMPASSIBLE TO CARS.
&&
MSSpecial weather statement, Aug 3, 11:50 AM PDT, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1150 AM PDT THU AUG 3 2017
CAZ560-561-031930-
Joshua Tree NP West CA-Joshua Tree NP East CA-
1150 AM PDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 1230 PM PDT...
At 1149 AM PDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Twentynine Palms, moving northeast at 55 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3407 11628 3412 11620 3412 11606 3408 11604
3407 11600 3403 11600 3404 11596 3403 11583
3388 11611
TIME...MOT...LOC 1849Z 239DEG 49KT 3402 11608
THWThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:33 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 42 min |
| Aug 2, 5:42 PM PDT | Blowing Dust Advisory | PSR | Imperial, Riverside | 78 min |
| Aug 3, 4:57 AM PDT | Areal Flood Advisory | PSR | Riverside | 3 hr |
| Aug 3, 5:19 AM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
| Aug 3, 7:07 AM PDT | Flash Flood Warning | PSR | San Bernardino | 5 hr |
| Aug 3, 8:13 AM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
| Aug 3, 11:50 AM PDT | Special Weather Statement | PSR | Riverside | 40 min |
| Aug 3, 12:16 PM PDT | Areal Flood Advisory | PSR | Riverside, San Bernardino | 3 hr |
| Aug 3, 1:30 PM PDT | Severe Thunderstorm Warning | PSR | Riverside | 45 min |
| Aug 3, 1:44 PM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
| Aug 3, 2:13 PM PDT | Special Weather Statement | PSR | Riverside | 47 min |
| Aug 3, 2:16 PM PDT | Special Weather Statement | PSR | Imperial | 44 min |
| Aug 3, 2:45 PM PDT | Special Weather Statement | PSR | Imperial | 30 min |
| Aug 3, 3:01 PM PDT | Special Weather Statement | PSR | Imperial | 44 min |
| Aug 3, 3:24 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 36 min |
| Aug 3, 3:57 PM PDT | Special Weather Statement | PSR | Imperial | 48 min |
| Aug 3, 4:19 PM PDT | Areal Flood Advisory | PSR | Imperial | 56 min |
| Aug 3, 4:22 PM PDT | Special Weather Statement | PSR | Imperial | 53 min |
| Aug 3, 4:51 PM PDT | Areal Flood Advisory | PSR | Riverside | 3 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.